Just about any side effect after a vaccine can be scary for parents.
What if your child suddenly became limp, wasn’t responsive, and was pale?
That would be scary for any parent.
What Are Hypotonic-Hyporesponsive Episodes?
But that’s just what can happen when a child has a hypotonic–hyporesponsive episode (HHE).
“A hypotonic-hyporesponsive episode (HHE) is the sudden onset of hypotonia, hyporesponsiveness, and pallor or cyanosis that occurs within 48 hours after childhood immunizations.”
DuVernoy et al on Hypotonic-hyporesponsive episodes reported to the Vaccine Adverse Event Reporting System (VAERS), 1996-1998
These types of episodes were once thought to happen once for every 1,750 DTP vaccines given.
Fortunately, although they certainly do sound scary, the episodes stop on their own and don’t cause any permanent harm.
Hypotonic-hyporesponsive episodes were even removed as table injuries after DTP back in 1995. It is not that HHE can’t occur after DTP, DTaP, or other vaccines, but rather that HHE doesn’t then cause any permanent neurological damage to the child.
And it is rare for kids to have a second episode, so they can continue to get vaccinated. HHE is not a good reason to skip or delay all of your child’s vaccines. While not a contraindication to getting vaccinated, having an episode of HHE “within 48 hours after receiving a previous dose of DTP/DTaP,” is listed as a precaution to getting another dose of DTaP or Tdap though.
“In general, vaccinations should be deferred when a precaution is present. However, a vaccination might be indicated in the presence of a precaution if the benefit of protection from the vaccine outweighs the risk for an adverse reaction.”
CDC on Vaccine Contraindications and Precautions
Also, HHE has become even more rare since we switched to using DTaP, instead of the older DTP vaccine. So being worried about HHE is definitely not a good reason to skip or delay any vaccines.
What to Know About Hypotonic-Hyporesponsive Episodes
Hypotonic-hyporesponsive episodes were more common after the older DTP vaccines, but still didn’t cause any long term problems and aren’t a good reason to skip or delay your child’s vaccines.
More About Hypotonic-Hyporesponsive Episodes
- Hypotonic-Hyporesponsive Episode
- Should Your Child See a Doctor for these Immunization Reactions?
- Medical Management of Vaccine Reactions in Children and Teens
- WHO – Adverse events following immunization
- What to do about vaccine side effects
- CDC – Possible Side-effects from Vaccines
- CDC – Vaccine Contraindications and Precautions
- ACIP – Preventing and Managing Adverse Reactions
- Side Effects from Vaccines
- AAP – Vaccines and Side Effects: The Facts
- Ask the Experts: DTaP
- Ask the Experts: Vaccine Safety
- Side effects of childhood vaccines are extremely rare, new study finds
- A Serious Reaction After Vaccination Rarely Occurs Again With Later Immunization, Study Finds
- Study – Re-vaccination of 421 children with a past history of an adverse vaccine reaction in a special immunisation service
- Study – Hypotonic-hyporesponsive episode (HHE) as an adverse event following immunization in early childhood: case definition and guidelines for data collection, analysis, and presentation.
- Study – Severe reactions associated with diphtheria-tetanus-pertussis vaccine: detailed study of children with seizures, hypotonic-hyporesponsive episodes, high fevers, and persistent crying.
- Study – Hypotonic-hyporesponsive episodes reported to the Vaccine Adverse Event Reporting System (VAERS), 1996-1998.
- Study – Report of a US public health service workshop on hypotonic-hyporesponsive episode (HHE) after pertussis immunization.
- Study – Decrease in Hospital Admissions for Febrile Seizures and Reports of Hypotonic-Hyporesponsive Episodes Presenting to Hospital Emergency Departments Since Switching to Acellular Pertussis Vaccine in Canada: A Report From IMPACT
Last Updated on